Alert archive / Florida / Special Weather Statements in 2010

Special Weather Statement, NWS Melbourne, FL

May 6, 2010Orange County, Florida

NWS Melbourne, FL issued this special weather statement at May 6, 2010, 2:21 PM EDT for Orange County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2010, 2:21 PM EDT (18:21 UTC)
Expired
May 6, 2010, 3:00 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL

County Orange County, FL

The radar

The Melbourne radar (KMLB), 60 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2010-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2010-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WWUS82 KMLB 061821
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
221 PM EDT THU MAY 6 2010

FLZ045-061900-
ORANGE-
221 PM EDT THU MAY 6 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS 
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER CENTRAL AND EASTERN ORANGE 
COUNTY...

* UNTIL 300 PM EDT.

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER ORLANDO 
INTERNATIONAL AIRPORT...MOVING EAST-NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE BELLE ISLE...LAKE MARY JANE AND PINE CASTLE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2861 8113 2861 8099 2859 8097 2859 8096
      2846 8088 2844 8090 2843 8097 2834 8121
      2834 8127 2834 8136 2846 8143
TIME...MOT...LOC 1821Z 244DEG 17KT 2842 8129

$$



CRISTALDI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 6, 9:41 AM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 6, 9:41 AM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
941 AM EDT THU MAY 6 2010

.DISCUSSION...
SCATTERED STRONG STORMS THIS AFTERNOON WITH A SLIGHT RISK FOR
A FEW PULSE SEVERE STORMS THIS AFTERNOON AS A MUGGY AIRMASS
REMAINS IN PLACE SOUTH OF A WEAK AND DECAYING FRONTAL BAND LOCATED
OVER NORTH CENTRAL FLORIDA. BOTH SEA BREEZES SHOULD FIRE OVER
CENTRAL FLORIDA AND MOVE INLAND TO HELP ORGANIZE THE SCATTERED
CONVECTION WHICH WILL GENERALLY FOCUS TOWARD THE EAST HALF OF THE
PENINSULA INTO THE EVENING...ESPECIALLY TOWARD THE ATLANTIC COAST
SOUTH OF CAPE CANAVERAL. PER 12Z TBW/XMR SOUNDINGS AND LOCAL
MODEL...COOL 500 MB TEMPS TO MINUS 10 DEG WILL HELP STEEPEN THE
VERTICAL LAPSE RATES...BUT WITH A LAYER OF CAPPING EVIDENT AROUND
12KFT...AND DRYING ABOVE. WITH POSITIVE BUOYANCY 3000+ J/KG
FURTHER SUPPORTED BY MAX SURFACE TEMPS AROUND 90...SHOULD BE ABLE
TO GET SOME STRONG UPDRAFTS TO POKE THRU AND INVIGORATE LOCAL
DOWNDRAFTS LATE IN THE DAY TOWARD THE COASTS. GUSTY WINDS THE MAIN
CONCERN...WITH SMALL HAIL NOT OUT OF THE QUESTION.

UPDATING ALL AREAS TO SCATTERED POPS.

&&

.AVIATION...VCSH FOR KLEE FOR THE NEXT SEVERAL HOURS AS OVERNIGHT
SHOWERS DIMINISH BEFORE ADDED SEA BREEZE CONVECTION SETS IN. ALSO...
LINGERING LOW CIGS NEAR KDAB TO SLOWLY LIFT BY 15Z. VCTS TO BE
ADDED TO SEVERAL TAFS NEXT PACKAGE...ESPECIALLY KISM EAST TO KMLB
AND KVRB. LOCAL GUSTS TO 30KT. SCATTERED STORMS TO SLOWLY DIMINISH
ACROSS THE EAST COAST BY 05Z BUT WILL FOCUS CONVECTIVE TIMES
BETWEEN 20-23Z. TEMPO LOW CIGS AND LOCAL 4SM BR FOR A FEW SITES
POSSIBLE AGAIN TOWARD EARLY MORN.

&&

.MARINE...NO UPDATES. SPECIAL MARINE WARNINGS POSSIBLE LATER THIS
AFTERNOON IN THE PRESENCE OF STRONG STORMS WITH GUSTS TO 34KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  87  67  89  68 /  20  10  10  10
MCO  89  69  92  68 /  20  10  10  10
MLB  86  69  88  70 /  30  10  10  10
VRB  88  68  87  68 /  30  20  10  10
LEE  90  69  91  70 /  20  10  10  10
SFB  91  69  92  70 /  20  10  10  10
ORL  90  71  91  71 /  20  10  10  10
FPR  89  67  88  68 /  30  20  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...DS
LONG TERM....PG
AVIATION...99
Hazardous weather outlook, May 6, 10:43 AM EDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1043 AM EDT THU MAY 6 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-070245-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1043 AM EDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
PRE-FRONTAL MOISTURE AHEAD OF A DISSIPATING FRONT REMAINS ACROSS
THE CENTRAL PENINSULA THIS AFTERNOON...IN THE PRESENCE OF RATHER
WARM TEMPERATURES. DEVELOPING EAST AND WEST COAST SEA BREEZES WILL
PROVIDE AN ADDITIONAL FOCUS FOR SCATTERED THUNDERSTORMS LATE THIS
MORNING AND AFTERNOON...AS STORMS ALSO LINGER INTO THE EVENING.
SOME AFTERNOON STORMS WILL BE BECOME RATHER STRONG PRODUCING
GUSTY WINDS TO 40 TO 45 MPH. HOWEVER...A FEW MAY BECOME MARGINALLY
SEVERE WITH LOCALIZED DOWNBUSRT WIND GUSTS APPROACHING 60 MPH.
SMALL HAIL AND FREQUENT LIGHTNING WILL ALSO BE HAZARDS OF
CONCERN...WITH AN ISOLATED OCCURRENCE OF QUARTER-SIZED HAIL AND
EXCESSIVE LIGHTNING NOT OUT OF THE QUESTION...ESPECIALLY TOWARD
THE EAST COAST.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STRONG THUNDERSTORMS...WITH A FEW EMBEDDED MARGINALLY
SEVERE STORMS...WILL DEVELOP ALONG THE INLAND SEA BREEZE TO THEN
MOVE OFFSHORE THE ATLANTIC COAST LATER THIS AFTERNOON. SOME STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS OF 35 KNOTS OR MORE...
ESPECIALLY ALONG THE SPACE AND TREASURE COASTS AND INTRACOASTAL
WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A SLIGHT CHANCE OF LIGHTNING STORMS WILL EXIST ALONG THE TREASURE
COAST AND NEAR LAKE OKEECHOBEE DURING THE AFTERNOON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED...ESPECIALLY THOSE LOCATED TOWARD THE EAST COAST.

DWS

In the hours before

Special weather statement, May 6, 1:15 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
115 PM EDT THU MAY 6 2010

FLZ147-061800-
NORTHERN BREVARD COUNTY-
115 PM EDT THU MAY 6 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHERN BREVARD
COUNTY...

* UNTIL 200 PM EDT.

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER HAULOVER
CANAL...MOVING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE MERRITT ISLAND WILDLIFE REFUGE AND PLAYALINDA
BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2844 8053 2843 8055 2845 8061 2858 8060
      2846 8065 2850 8074 2860 8073 2858 8079
      2851 8078 2853 8083 2863 8082 2859 8079
      2869 8079 2871 8075 2878 8080 2867 8066
      2878 8074 2878 8071 2859 8057
TIME...MOT...LOC 1715Z 281DEG 13KT 2872 8071

52
Special weather statement, May 6, 1:47 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
147 PM EDT THU MAY 6 2010

FLZ147-061830-
NORTHERN BREVARD COUNTY-
147 PM EDT THU MAY 6 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHERN BREVARD COUNTY...

* UNTIL 230 PM EDT.

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
TITUSVILLE. THE STORM WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE PORT ST JOHN AND THE KENNEDY SPACE CENTER.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2846 8052 2845 8061 2853 8058 2858 8060
      2843 8066 2842 8072 2849 8074 2848 8076
      2841 8074 2839 8081 2859 8089 2860 8080
      2849 8076 2850 8073 2860 8073 2860 8077
      2861 8077 2864 8061
TIME...MOT...LOC 1745Z 327DEG 13KT 2855 8081

52
Special weather statement, May 6, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
221 PM EDT THU MAY 6 2010

FLZ045-061900-
ORANGE-
221 PM EDT THU MAY 6 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER CENTRAL AND EASTERN ORANGE
COUNTY...

* UNTIL 300 PM EDT.

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER ORLANDO
INTERNATIONAL AIRPORT...MOVING EAST-NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE BELLE ISLE...LAKE MARY JANE AND PINE CASTLE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2861 8113 2861 8099 2859 8097 2859 8096
      2846 8088 2844 8090 2843 8097 2834 8121
      2834 8127 2834 8136 2846 8143
TIME...MOT...LOC 1821Z 244DEG 17KT 2842 8129

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:15 PM EDTSpecial Weather StatementMLBBrevard45 min
May 6, 1:20 PM EDTSpecial Marine WarningMLB70 min
May 6, 1:47 PM EDTSpecial Weather StatementMLBBrevard43 min
May 6, 2:30 PM EDTSevere Thunderstorm WarningMLBVolusia45 min
May 6, 2:47 PM EDTSpecial Marine WarningMLB88 min
May 6, 2:56 PM EDTSpecial Marine WarningMLB64 min
May 6, 3:16 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange46 min
May 6, 3:38 PM EDTSpecial Marine WarningMLB97 min
May 6, 3:50 PM EDTSpecial Weather StatementMLBSeminole40 min
May 6, 5:04 PM EDTSpecial Weather StatementMLBOsceola56 min
May 6, 7:05 PM EDTSpecial Weather StatementMLBMartin55 min

Nearby

Special Weather Statements in Florida, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.